Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Northern Indiana

June 14, 2000DeKalb County, Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 14, 2000, 5:40 PM EST for DeKalb County, Steuben County, Indiana. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 5:40 PM EST (22:40 UTC)
Expired
Jun 14, 2000, 6:30 PM EST
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties DeKalb County, IN, Steuben County, IN

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:00 PM ESTTornado F2Butler Center, INThe tornado touched down on CR 64, one half mile west of Indian Springs Camp Ground. Trees and power lines were knocked down and many were snapped and uprooted. Extensive roof damage occurred to houses in the area. A barn was damaged with much of its roof t
Jun 14, 6:00 PM ESTHail 0.75Avilla, IN
Jun 14, 6:06 PM ESTTornado F1Butler Center, INOnce the previous tornado lifted up into the clouds, the thunderstorm cell moved northeast when this second tornado touched down and followed a skipping path near CR 60. The tornado reached the ground about 3 times. The tornado touched down first in a forest
Jun 14, 6:20 PM ESTHail 1Garrett, IN
Jun 14, 6:25 PM ESTThunderstorm WindGarrett, INSeveral trees down.
Jun 14, 6:38 PM ESTHail 0.75Butler, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:30 PM ESTSevere Thunderstorm WatchSPC6 hr
Jun 14, 4:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 142243
SVRFWA
INC033-151-MIC023-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EST WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN INDIANA
  STEUBEN COUNTY IN INDIANA
  BRANCH COUNTY IN MICHIGAN

* UNTIL 630 PM EST(730 PM EDT)

* AT 540 PM EST(640 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING    
  FROM FINDLAY TO STROH TO AVILLA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ORLAND
  UNION CITY
  CORUNNA
  GARRETT
  ASHLEY
  AUBURN
  ANGOLA
  COLDWATER

WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS! 
SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4206 8532 4100 8543 4128 8532 4128 8481
          4100 8478 4208 8482

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:14 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 14, 2:14 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
214 PM EST WED JUN 14 2000

TSTMS SCATTERED ACROSS CWA THIS AFTERNOON WITH MAIN SQUALL LINE
APPROACHING FROM IL WELL AHEAD OF SFC COLD FRONT AND UPPER TROF.
PREFRONTAL ACTIVITY WILL TAKE BULK OF LLVL MOISTURE EAST OF CWA
BY LATE TNGT WITH LEFTOVER CLDS AS FRONT MOVES THRU. IN BETWEEN
SYSTEMS ON THURSDAY WITH LESS HUMID AIRMASS. WARM ADVECTION
THEN STARTS AHEAD OF NEXT SHRTWV THURSDAY NIGHT. TSTMS COULD
MAKE IT INTO WRN CWA LATER THURSDAY NIGHT BUT WILL LEAVE OUT
UNTIL FRIDAY FOR NOW. CAT POPS TNGT THEN TOWARD HIGHER FAN POPS
FRI. OPENED RANGES ON TEMPS BETWEEN FWCS AND FANS. MAV LOOK TOO
WARM FRI. EXTENDED CHC OF SHWRS THRU SUNDAY WITH NEXT FRONT AND
UPPER TROF. WILL GO DRY ON MONDAY FOR NOW.

.IWX...NONE

RES

In the hours before

Local storm report, Jun 14, 4:26 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 PM EST WED JUN 14 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    LA PORTE                  IN   WIND DAMAGE
06/14/00   LAPORTE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN COUNTYWIDE.

0407 PM    3 N LEIPSIC               OH   WIND DAMAGE
06/14/00   PUTNAM                         REPORTED BY EMERGENCY
                                          MANAGEMENT. POWER POLES
                                          AND LINES DOWN.

N
Local storm report, Jun 14, 4:35 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST WED JUN 14 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...q.

0410 PM    1 N BEARDSTOWN            IN   WIND DAMAGE
06/14/00   PULASKI                        REPORTED BY EMERGENCY
                                          MANAGEMENT. TREES DOWN.

N
Local storm report, Jun 14, 4:59 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 PM EST WED JUN 14 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    PLYMOUTH                  IN   WIND DAMAGE
06/14/00   MARSHALL                       TREES AND POWER LINES
                                          DOWN COUNTYWIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0415 PM    5 S SOUTH BEND            IN   WIND DAMAGE
06/14/00   ST.JOSEPH                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFF#ICIAL.

0415 PM    LEWISBURG                 IN   WIND DAMAGE
06/14/00   CASS                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

N
Local storm report, Jun 14, 5:10 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EST WED JUN 14 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    5 W NORTH MANCHESTER      IN   TORNADO
06/14/00   WABASH                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Jun 14, 5:36 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 PM EST WED JUN 14 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    ELKHART                   IN   WIND DAMAGE
06/14/00   ELKHART                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0510 PM    2 S SIDNEY                IN   TORNADO
06/14/00   KOSCIUSKO                      DAMAGE TO MEDOW ACRES
                                          TRAILER PARK. REPORTED
                                          BY PUBLIC.

0510 PM    2 S SIDNEY                IN   TORNADO
06/14/00   KOSCIUSKO                      REPORTED BY PUBLIC.
                                          DAMAGE TO MEADOW ACRES
                                          TRAILER PARK.

0515 PM    LARWILL                   IN   1 INCH HAIL
06/14/00   WHITLEY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Jun 14, 5:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EST WED JUN 14 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...T.

0510 PM    3 W COLUMBIA CITY         IN   1.75 INCH HAIL
06/14/00   WHITLEY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:01 PM ESTSevere Thunderstorm WarningIWXAdams49 min
Jun 14, 3:20 PM ESTSevere Thunderstorm WarningIWXPulaski, White50 min
Jun 14, 3:20 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke50 min
Jun 14, 3:41 PM ESTSevere Thunderstorm WarningIWXMarshall, Saint Joseph49 min
Jun 14, 3:41 PM ESTSevere Thunderstorm WarningIWXCass, Fulton, Miami49 min
Jun 14, 3:42 PM ESTFlash Flood WarningIWXAdams3 hr
Jun 14, 4:08 PM ESTSevere Thunderstorm WarningIWXGrant, Wabash52 min
Jun 14, 4:08 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko52 min
Jun 14, 4:29 PM ESTSevere Thunderstorm WarningIWXMiami31 min
Jun 14, 4:50 PM ESTTornado WarningIWXWabash50 min
Jun 14, 4:54 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble46 min
Jun 14, 4:54 PM ESTSevere Thunderstorm WarningIWXWhitley46 min
Jun 14, 4:59 PM ESTSevere Thunderstorm WarningIWXKosciusko31 min
Jun 14, 5:05 PM ESTTornado WarningIWXKosciusko, Whitley35 min
Jun 14, 5:21 PM ESTSevere Thunderstorm WarningIWXGrant39 min
Jun 14, 5:32 PM ESTTornado WarningIWXAllen, Whitley43 min
Jun 14, 5:37 PM ESTSevere Thunderstorm WarningIWXHuntington53 min
Jun 14, 5:54 PM ESTSevere Thunderstorm WarningIWXAllen, Blackford, Wells46 min
Jun 14, 6:10 PM ESTTornado WarningIWXAllen, DeKalb40 min
Jun 14, 6:20 PM ESTSevere Thunderstorm WarningIWXAdams40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.